Hail, Ottawa
- When
- August 20, 4:26 PM CST to 4:27 PM CST
- Where
- Ottawa County, 4.5 mi ENE of Ada
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.170, -97.820
Numerous reports of damaging wind were reported during the afternoon and evening of 8/20 as a strong line of storms moved through the area. Wind gusts were estimated to reach 75 to 80 mph in a few cases.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Numerous reports of damaging wind were reported during the afternoon and evening of 8/20 as a strong line of storms moved through the area. Wind gusts were estimated to reach 75 to 80 mph in a few cases.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 20, 2:18 PM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 318 PM CDT Fri Aug 20 2021 .DISCUSSION... Issued at 317 PM CDT Fri Aug 20 2021 The main concern for weather in the short-term is a negatively- tilted shortwave trough that will be moving through the upper Midwest this evening into Saturday morning. This wave will bring the chance for a line of thunderstorms to form along the boundary in northeast KS in the early to late evening hours. At 20Z, mid-level water vapor imagery shows the trough moving into the northern Plains. An associated weak surface low will slowly propagate northeast along the trough axis bringing a cold front into the forecast area. Warm sector CAPE values are ranging from 3500 to 4500 J/kg as diurnal heating continues. A 10-15 knot surface wind has advected moisture into the region, keeping dewpoint temperatures in the mid to upper 70s across northeast Kansas. With all of this moisture pooling ahead of the front, PWATs will range from 1.5 to 2 inches indicating efficient rainfall rates within given thunderstorms. Temperatures are ranging from the upper 80s to the mid 90s across the area. Given the excess moisture in the boundary layer, heat index values have exceeded 105 degrees in spots. A heat advisory will remain in place for several counties until 7 PM. For this evening, thunderstorms will begin to form along the frontal boundary with initial convection likely being isolated. Development in north-central KS is expected to begin around 6-7pm and with the line of storms arriving in the Topeka area around 8-9pm. The 0-6 km effective wind shear should remain around 20-30 knots and will begin to push convection into a line as it moves east. 0-3 km SRH ahead of the boundary should increase to 150-200 as the LLJ increases to around 20-30 knots. With these factors in mind and the lack of ample deep wind shear, tornado risk is not high but a few brief tornadoes cannot be ruled out. The main risks that will come with these storms will be the threat for strong winds with DCAPE values around 1500 J/kg. Additionally, given that these storms could produce efficient rainfall rates, localized flash flooding could be a concern. Brief backbuilding of storms could also cause concern for flash flooding as the cold front passes. Widespread rainfall amounts will generally be around 0.25 to 0.75 inches with localized 1-2+ inch amounts. The cold front will push through the area by Saturday morning ushering in dryer and cooler air. High temperatures will remain in the 80s for Saturday but will be followed by a warming trend. A ridging pattern will set up over much of the south-central US helping to warm high temperatures back in to the mid to upper 90s through Wednesday. A few shortwaves could bring chances for thunderstorms in the early week, but there is not much confidence on the timing and positioning of these disturbances. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 313 PM CDT Fri Aug 20 2021 For the 18Z TAF period, expect some MVFR CIGS for KTOP/KFOE this afternoon. A front is expected to work through terminals this evening, which will shift winds from the south/southeast to the north/northwest, and will bring a line of storms through the area. Storms are expected at KMHK between 00Z and 02Z, and at KTOP/KFOE around 02Z to 04Z. Rain should exit to the east overnight with dry conditions expected Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ020>023-034>039- 054-055. && DISCUSSION...Teefey/Griesener AVIATION...Teefey
Hazardous Weather Outlook National Weather Service Topeka KS 509 PM CDT Fri Aug 20 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-212215- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 509 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Severe thunderstorms are possible through the evening. Storms developing across north central Kansas now will move to the east this evening and are expected to eventually form into lines and clusters. There is an outside chance for a tornado and large hail initially. But as storms develop into the clusters, damaging winds and locally heavy rain are the main concern. Storms are forecast to weaken towards the midnight hour and eventually exit east central Kansas between 1 and 3 am. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
Special Weather Statement
National Weather Service Topeka KS
506 PM CDT Fri Aug 20 2021
KSZ034-202230-
Ottawa-
506 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of western Ottawa
County through 530 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Minneapolis, Delphos, Tescott and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.
&&
LAT...LON 3925 9793 3928 9787 3931 9771 3931 9770
3908 9757 3900 9793
TIME...MOT...LOC 2206Z 242DEG 30KT 3913 9794
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TeefeyThe Topeka radar (KTWX), 138 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
30 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts estimated at 50 to 60 mph.
Measured at a personal weather station.
Tree 1 foot in diameter down, kdot signs blown down.
Report via social media of 8 to 12 inch tree limb down.
Report via social media of 4 inch tree limb down.
Report of a 6 inch tree limb down.
Report of power out and small tree limbs flying around.
Report of 60 mph wind gust. No reported damage.
Report of 60 mph wind gust. No damage reported.
DK214 reported power outage and 2 to 3 inch limbs down.
Pictures via social media show an overturned fifth wheel camper.
Report of 70 mph wind gust.
Report of 65 mph wind gust.
Healthy tree 2 feet in diameter blown down.
Metal roof blown off of a farm building.
Pictures via social media of 4+ inch tree limbs down along Wildcat Creek Rd in Manhattan.
Report of large tree limbs down.
Photos from social media showed playground surfacing material ripped up, small uprooted trees, damaged fencing, a broken mail box, a shattered car window and metal debris bent around poles from a nearby school.
Report via social media.
Report of 3 utility poles and street signs blown down, and numerous trees damaged in the city.
Report of 8 to 10 inch tree limb down.
Report of tree blown down.
Report of tree blown down.
Report of tree blown down.
Lawn furniture blown around. Winds estimated up to around 70 mph.
Estimated wind gusts of 60 mph. No damage reported.
Report of tree blown down.
Report of tree blown down.
Report via social media showed at least 4 inch limb down from the top of a large pecan tree.
Report of tree blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979618, 979619, 979620, 979621, 979632, 979622, 979623, 979624, 979628, 979629, 979631, 979634, 979635, 979637, 979638, 979640, 979641, 979642, 979643, 979644, 979645, 979647, 979648, 979650, 979651, 979652, 979653, 979654, 979656, 979659, 979657.